Detoxing Safely From Heroin
The Dangers of Withdrawal
Heroin detox is generally uncomfortable and, in some cases, it can be incredibly painful. However, detoxification from other drugs—such as alcohol or benzodiazepines (Xanax, Klonopin)—is actually much more dangerous from a medical standpoint. Withdrawal from these substances can lead to seizures and is sometimes associated with psychiatric complications such as hallucinations, anxiety, depersonalization, and depression.2,3
Although withdrawal from heroin can be extremely unpleasant, it is usually not fatal.1
However, some people may be at risk of experiencing certain health complications associated with heroin withdrawal symptoms.
- Heart problems can be aggravated by some of the symptoms of withdrawal such as higher blood pressure and pulse.1
- Pneumonia or lung inflammation may occur from aspirated (inhaled) gastric contents in the event that someone is vomiting. 1
- Some people may develop a fever, which might require further investigation because it could be a sign of a larger problem such as skin infections, systemic bacterial infections, or pneumonia (either from aspiration or from microorganisms introduced to the bloodstream via injectable routes).1
- Anxiety disorders, including panic attacks, can intensify during withdrawal.1
- People who have pain conditions and switched from prescription opioid medications to heroin may experience increased symptoms during detox due to the lack of pain relief from heroin as well as a reduced pain threshold (i.e., hyperalgesia).1
If the person relapses back to heroin, this is a safety risk in itself. People who go off heroin for a significant period of time and use again have reduced tolerance and may be at increased risk of overdose because they are unsure of the strength of the dose they can use.4
What Happens During the Process?
Throughout the course of a medical detox program, medical staff provide supervision and monitoring. They may prescribe medications to treat symptoms and manage any health issues that come up.
Various medications approved for the treatment of opioid dependence may be used during heroin detox to treat specific withdrawal symptoms:
- Methadone reduces the symptoms of heroin withdrawal and, because of cross tolerance, will block the effects of heroin should relapse occur.5
- Buprenorphine can manage withdrawal symptoms and cravings but, unlike heroin and methadone, has a “ceiling effect” to minimize the risk of abuse and increase safety.6
- As an opioid antagonist drug, naltrexone blocks the effects of heroin and other opioids. It can prevent the euphoria associated with these drugs and also make withdrawal cravings less intense.7
Other medications that detox staff may prescribe include:1
- Clonidine, which can treat some of the symptoms of withdrawal, but is ineffective for insomnia, muscle pain, bone pain, and cravings.
- Benadryl (diphenhydramine) and trazodone (Desyrel) for insomnia.
- Tylenol (acetaminophen) or ibuprofen (Motrin) for headaches.
- Over-the-counter anti-diarrheal agents (e.g., Pepto Bismol).
Medical staff will also give heroin users a complete physical examination that includes screening for HIV, viral hepatitis, sexually transmitted diseases, and other infections.1
Safety During Detox
Despite the availability of treatment programs, many people choose to detox on their own at home. There are a couple of things to keep in mind when going cold turkey.
Heroin withdrawal has a number of potential side effects. An upset stomach is a common symptom, and this can include both vomiting as well as diarrhea. If these symptoms persist, then it is possible that the person could become dehydrated or develop an electrolyte imbalance.1
Because of this, one suggestion for a safer heroin addiction detox is to stay hydrated. Small amounts of food should be tested periodically to see if the person can keep the food down. The person can also take over-the-counter medications, such as the ones listed above—Pepto Bismol, Tylenol, and Benadryl—for some of the symptoms.
Heroin leaves the body fairly quickly, and withdrawal will likely be over within about a week. The symptoms typically begin within 4-6 of the last use.8 They will probably begin to become less severe after the first few days. However, certain symptoms, such as insomnia, bone pain, and anxiety may become so unbearable that the person is tempted to use again to relieve them. Mental health problems that the person medicated with heroin may also resurface during withdrawal.
The threat of dehydration and extreme heroin withdrawal symptoms can be mitigated by going to a drug rehab that has a detox unit. It also puts the person in an environment where they do not have access to heroin, eliminating the risk of relapse.
After detox, a person should continue with some form of addiction treatment to deal with the root cause of the addiction. Without treatment, the person risks going back to heroin when something triggers them, such as stress or being around certain people.
Ideally, a recovering heroin user will want to afford themselves every chance that they can to get clean and sober. A trip to drug rehab may very well be the safest route they can go, especially if it leads to a new life of sobriety. If you need help locating a facility, contact us today.
- Substance Abuse and Mental Health Services Administration. (2015). Detoxification and Substance Abuse Treatment: A Treatment Improvement Protocol (TIP) 45.
- Trevisan, L., Boutros, N., Petrakis, I., Krystal, J. (1998). Complications of Alcohol Withdrawal: Pathophysiological Insights. Alcohol Health & Research World, 22(1), 61-66.
- Government of South Australia. Benzodiazepine withdrawal management.
- Compton, W. (2017). Research on the Use and Misuse of Fentanyl and Other Synthetic Opioids. National Institute on Drug Abuse.
- Substance Abuse and Mental Health Services Administration. (2015). Methadone.
- Substance Abuse and Mental Health Services Administration. (2016). Buprenorphine.
- Substance Abuse and Mental Health Services Administration. (2016). Naltrexone.
- State of Oregon. (2015). Opiate Withdrawal.